Utah, 2010

Winter Weather in Utah, March 22 to 24, 2010

March 22 to 24, 2010 · NWS GJT · 2 events in 2 counties and zones

An area of low pressure tracked along the Utah-Colorado border. Snowfall in eastern Utah from this storm favored the northern and central mountains.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

An area of low pressure tracked along the Utah-Colorado border. Snowfall in eastern Utah from this storm favored the northern and central mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 22, 2:01 PM MST, 59 minutes earlier.

Area forecast discussion, Mar 22, 2:01 PM MST, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
301 PM MDT MON MAR 22 2010

.SHORT TERM...TONIGHT THROUGH WEDNESDAY...
THE TONIGHT FORECAST IS THE EASIER PORTION OF THE SHORT-TERM. A COLD
FRONT VISIBLE ON SATELLITE OVER NW UT AND NORTHERN NV WILL DRAPE
ACROSS THE NORTHERN HALF OF THE FORECAST AREA. IT SHOULD PRODUCE
ADVISORY LEVEL SNOW OVER THE NORTHERN CO MOUNTAINS TONIGHT AND TUE...
SO THE WINTER WEATHER ADVISORY CONTINUES. IT APPEARS THE FRONT WILL
MOVE TOO QUICKLY OVER THE EASTERN UINTAH MOUNTAINS TO REQUIRE AN
ADVISORY.

BEGINNING LATER TUE AFTERNOON THE SITUATION BECOMES MORE UNCERTAIN.
ENERGY FROM AN OLD LOW FROM BAJA CA WILL BE INJECTED INTO THE LOW AND
A JET MAXIMUM DROPS INTO UTAH. THESE TWO EVENTS SPAWN DEEPENING IN
THE LOW OVER CENTRAL CO /ACCORDING TO THE GFS/ OR EASTERN UTAH
/ACCORDING TO THE NAM. THE ECMWF SOLUTION APPEARS TO TAKE THE LOW
CENTER RIGHT BETWEEN THE OTHER TWO SOLUTIONS...TENDING A BIT CLOSER
TO THE NAM SOLUTION. RIGHT NOW ITS TOO HARD TO TELL WHAT THE
RESULTING SENSIBLE WEATHER WILL BE WITH MUCH CONFIDENCE. BELIEVE
RELATIVELY HIGH POPS ARE WARRANTED THROUGH WED...BUT WITH WEAK FLOW
OVER THE AREA...OROGRAPHIC EFFECTS WILL BE MINIMIZED. THE GENERAL
UPLIFT AND INSTABILITY AREN'T IMPRESSIVE. WILL NOT ADD ANY ZONES TO
THE CURRENT ADVISORY AREA.

.LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY...

LINGERING WRAPAROUND MOISTURE IN WEAK NORTHERLY FLOW WILL KEEP A
CHANCE OF SNOW IN SW CO AND ALONG THE CENTRAL AND DIVIDE WED NIGHT.

DRY WEATHER EXPECTED THU-THU NIGHT AS AN UPPER RIDGE SLIDES ACROSS
THE AREA. WEAK SHORTWAVE MAY PUSH THROUGH THE RIDGE BUT WILL BRING
ONLY SOME HIGH CLOUDS.

THE NEXT STORM SYSTEM WILL AFFECT THE FORECAST LATE FRI INTO SAT WHEN
A PACIFIC TROUGH IS EXPECTED TO CROSS THE REGION. DIFFERENCES REMAIN
BETWEEN THE GFS AND ECWMF IN TIMING AND STRENGTH. THE ECWMF STILL THE
SLOWER AND MORE AMPLIFIED OF THE TWO...BUT IT IS A LITTLE FASTER THAN
ITS PREVIOUS RUN. BOTH...HOWEVER...PUSH A LEAD SHORTWAVE THROUGH FRI
AFTERNOON WITH PERIOD OF JET DIVERGENCE AND INCREASING MOISTURE. HAVE
BUMPED UP POPS A BIT FOR FRI AFTERNOON TO ACCOUNT FOR THE CHANCE OF
AN EARLIER ONSET TO SHOWERS. LEFT FRI NIGHT AND SAT PRETTY MUCH
ALONE. PATTERN REMAINS PROGRESSIVE WITH RIDGING AND DRY CONDITIONS
RETURNING SUN-MON.

&&

.AVIATION...
VFR CONDITIONS THIS EVENING...BUT DETERIORATING CONDITIONS ARE
EXPECTED OVER THE NRN MOUNTAINS OVERNIGHT AS SNOW INCREASES FROM
NORTHWEST TO SOUTHEAST. EXPECT MVFR CIGS TO BECOME WIDESPREAD
OVER THE MOUNTAINS NORTH OF INTERSTATE 70 BY SUNRISE.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 6 PM MDT
     TUESDAY FOR ZONES 004-013.
UT...NONE.

&&

SHORT TERM...CJC
LONG TERM....JAD
AVIATION.....CJC
Hazardous weather outlook, Mar 22, 5:00 AM MST, 10 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
600 AM MDT MON MAR 22 2010

COZ001>014-017>023-UTZ022>025-027>029-231200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
600 AM MDT MON MAR 22 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT
COLD FRONT WILL MOVE THROUGH THE NORTHERN AREA THIS EVENING AND
CAUSE 6 TO 10 INCHES OF NEW SNOW OVER NORTHERN MOUNTAINS WITH LOCALLY
HIGHER AMOUNTS POSSIBLE. ISSUED WINTER WEATHER ADVISORY FOR THE
PARK...ELKHEAD AND FLAT TOP MOUNTAINS.  AS FRONT DROPS SOUTHWARD
CAN EXPECT PRECIPITATION TO OVER SPREAD ENTIRE REGION WITH RAIN AT
LOWER ELEVATIONS AND SNOW AT HIGHER ELEVATIONS.  PLEASE CHECK
WWW.WEATHER.GOV/GJT FOR THE LATEST FORECAST.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

OCCASIONAL SNOW...MOSTLY IN THE MOUNTAINS AND NORTHERN
VALLEYS...WILL FALL.  MODERATE AMOUNTS OF SNOW WILL BE POSSIBLE OVER
THE MOUNTAIN AREAS...INCLUDING THE PASSES...WITH LIGHTER AMOUNTS
EXPECTED FOR VALLEY LOCATIONS ABOVE 6000 FEET.

THE NEXT WEATHER SYSTEM WILL BRING A CHANCE OF SNOW WITH MODERATE
AMOUNTS OF SNOW TO THE NORTHERN MOUNTAINS ON FRIDAY NIGHT AND
SATURDAY.

.SPOTTER INFORMATION STATEMENT

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

In the hours before

Local storm report, Mar 22, 9:02 AM MST, 5 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1002 AM MDT MON MAR 22 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY SNOW       OURAY                   38.03N 107.67W
03/20/2010  M29.0 INCH       OURAY              CO   CO-OP OBSERVER

            STORM TOTAL... ENDING BY THE MORNING OF 3 20 10

&&

EVENT NUMBER GJT1000330

TGJT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, Eastern Uinta Mountains

When
March 22, 3:00 PM MST to March 23, 9:00 PM MST
Where
Eastern Uinta Mountains forecast zone
Reported by
Trained Spotter
Coordinates
40.506, -109.513 (the zone’s center; the record gives no point)

Snowfall amounts ranged from 5 to 12 inches above the 7,500 foot level. Wind gusts to 35 mph produced areas of blowing snow.

Winter Weather, Tavaputs Plateau

When
March 22, 4:00 PM MST to March 24, 6:00 AM MST
Where
Tavaputs Plateau forecast zone
Reported by
SNOTEL
Coordinates
39.554, -109.544 (the zone’s center; the record gives no point)

Snowfall amounts ranged from 5 to 11 inches. Wind gusts to 25 mph produced some areas of drifting snow.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2010Every state in 2010This day in weather historyWarnings in Utah, March 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 219012, 219013.